Thunderstorm Wind, Olmsted
- When
- June 2, 2:00 PM CST
- Where
- Olmsted County, Byron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.030, -92.650
Public provided a picture of a large tree snapped and blown over via social media.
A wide area of storms from the Central to Northern Plains initiated during the afternoon of June 2nd. A cluster of storms in the afternoon moved from Iowa into southeast Minnesota and resulted in severe winds that snapped a large tree near Byron (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A wide area of storms from the Central to Northern Plains initiated during the afternoon of June 2nd. A cluster of storms in the afternoon moved from Iowa into southeast Minnesota and resulted in severe winds that snapped a large tree near Byron (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 235 PM CDT Fri Jun 2 2023 .DISCUSSION...(Tonight through Friday) Issued at 235 PM CDT Fri Jun 2 2023 Key Messages: - Scattered, mostly afternoon storms this weekend. Staying warm, but not abnormally humid. - Looking a bit cooler, more seasonable next week. Some rain chances, but much uncertainty in how that plays out. * WEEKEND: summer warmth, but not necessarily the humidity. Scattered, mostly afternoon shower-storm chances. Warm airmass will hold across the local area through the weekend with 850 mb temps hovering around +16 C. RAW model blends are 5 to 10 degrees cooler compared to their bias corrected cousins. Highs have been outperforming the RAW, and while the NBM has been warming, still shooting a bit above that. Will continue to lean into the top end of the guidance. The spate of dry days lend some support to going warm, especially in sandier locations (KLSE for one should/will top out a few ticks above even the warmest guidance). That said, it doesn't look to be oppressive heat as sfc dew points (and thus humidity) currently look to top out in the lower 60s. Not a strong tap into gulf moisture, with the main plume of higher sfc moisture slated to hold just to the west. Some afternoon mix also should lower Tds a bit. Max heat indices are likely to hover right around the apparent temp. As for rain chances, still lacking a strong focusing mechanism. Weak remnant of MCV from yesterday hovering across the area but no sfc boundaries of note. Some suggestions in medium range guidance of a weak upper level ripple that could provide a spark on Sunday - and a more definable area for higher shower/storm chances. Storms kicked off late this morning, continuing to blossom in higher 1500-2500 J/kg SBCAPE gradient across MN into northern WI. Some hints in the wind fields support further development in these areas, although at least spotty activity is possible elsewhere. Wind shear is little to nil. In fact, vertical wind fields are so light, convection is more likely to go up and "sit" where its at before raining out. Left over outflows will then serve as forcing mechanisms for more showers/storms. Enough instability to warrant some small hail in any stronger storm with some gusts in the mid 20s to around 30 mph. Temps could also fall off upwards of 15 degrees where it rains. PWs of 1.5+" and warm cloud depth of 3500 m support locally heavy downpours, with amounts aided by the anticipated slow movement of convection. Sat and Sun present a similar scenario, with the aforementioned weak impulse Sunday potentially providing a more refined focus for initiation. * NEXT WEEK: ridge shifting a bit west...cooler compared to the weekend. Rain chances more murky. Stout upper level ridge continues to dominate much of the CONUS, and looks to hold fast through the weekend. The models start to suggest a buckling of the ridge axis westward as they drop various shortwave troughs across the ridge, carving out more troughing for the east coast. The GFS has been the more aggressive of the models with the shortwaves and the push west of the ridge, but the EC is showing some leanings that way in recent runs too. The GFS remains the cooler solution with over 75% of its members keeping highs at KLSE (for instance) in the low to mid 70s next week. Some potential for sub 70 highs. The EC shows greater spread in possible outcomes, but favors mid 70s to low 80s. The GFS is still the basement when it's compared to the other modeled output with the EC hanging out in the attic. Support continues to favor a warmer outcome, but likely not the 90 degree highs some have/and will experience this weekend. Depending on how far west the east coast troughing encroaches, bits of shortwave energy/back door cold fronts could sweep across parts of the upper mississippi river valley/western great lakes - with related shower/storm chances. Not much clarity in this stead and confidence remains low on what day(s) would offer the higher threat for rain. Again, the GEFS more westward solution would bring more rain to the area - with 7 day accums currently progged to push 1+ inches. The EPS is much less - under 1/2". Given convective nature of any pcpn, take those amounts with a grain of salt. That said, they do continue to illustrate the model differences. Will let the model blend dictate rain chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 100 PM CDT Fri Jun 2 2023 Similar to previous days, current satellite and radar show that scattered showers and thunderstorms have started to pop up across the region this early afternoon. The challenge continues to be in determining the exact location and timing of any storms that do develop. However, with some development already showing and favorable conditions per model guidance, have continued the VCTS and added a tempo group to cover -RA and winds at KRST. With a little lower confidence in spatial coverage, will remain with the VCTS at KLSE for now and will continue to monitor for short term updates that may be needed. Will note that short periods of visibility restrictions as well as enhanced wind gusts will be possible with any storm that does develop. Otherwise, mainly VFR conditions through the period, with winds becoming more SE/E and decreasing through the overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION.....EMS
Hazardous Weather Outlook National Weather Service La Crosse WI 438 AM CDT Fri Jun 2 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 438 AM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today through tonight with lightning as the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible Saturday into Sunday and Monday into Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAR
Preliminary Local Storm Report
National Weather Service La Crosse WI
220 PM CDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Hail Thorp 44.96N 90.81W
06/02/2023 E0.50 inch Clark WI Public
Report from mPING: Half-inch (0.50 in.).
&&The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Public provided a picture of a large tree snapped and blown over via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109999.